Texas, 2025

Damaging Winds in Texas, July 24, 2025

July 24, 2025 · NWS LUB · 2 events in 2 counties and zones

Scattered thunderstorms developed across the South Plains and Rolling Plains regions late in the afternoon on the 24th underneath a mid-level monsoon moisture plume. Very little atmospheric wind shear contributed to the short lived nature of this thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed across the South Plains and Rolling Plains regions late in the afternoon on the 24th underneath a mid-level monsoon moisture plume. Very little atmospheric wind shear contributed to the short lived nature of this thunderstorm activity. A couple of storms produced severe wind gusts in Parmer and Cottle Counties as they collapsed to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 24, 5:19 PM CST, 14 minutes earlier. Its key messages:

  • Updated at 616 PM CDT Thu Jul 24 2025
  • Scattered to numerous thunderstorms are expected across the region through late tonight, with a few instances of strong wind gusts, large hail, and localized flooding possible.
  • A few additional storms are possible on Friday, but storms should be more sparse in coverage compared to today.
  • Generally hot and dry conditions this weekend into early next week.
Area forecast discussion, Jul 24, 5:19 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
619 PM CDT Thu Jul 24 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 616 PM CDT Thu Jul 24 2025

 - Scattered to numerous thunderstorms are expected across the
   region through late tonight, with a few instances of strong
   wind gusts, large hail, and localized flooding possible.

 - A few additional storms are possible on Friday, but storms
   should be more sparse in coverage compared to today.

 - Generally hot and dry conditions this weekend into early next
   week.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 1244 PM CDT Thu Jul 24 2025

An impressive mid/upper level monsoonal moisture plume remains in
place over NM and West TX early this afternoon within south-
southwesterly flow aloft on the western edge of broad upper ridging
centered over the SE CONUS. At the surface, a diffuse trough and
associated wind shift is evident at 17z stretching from the SW South
Plains into the SE TX Panhandle, with weak northerly surface flow to
the north of this boundary and stronger southwesterly flow present
elsewhere. This feature is likely to serve as an initial focus for
thunderstorm development this afternoon as capping erodes and
convective temperatures are reached. Given the rich low level
moisture present south and east of the surface trough (surface dew
points in the upper 60s at 17z to the east of I-27), we expect
storms to be a bit more widespread this afternoon compared to
yesterday. Potential does exist for heavy rain and localized
flooding given slow storm motion and PWATs near 1.5", and a few wind
gusts up to 65 mph will also be possible as cores collapse given
DCAPE values up to 1500 J/kg. Large scale forcing will remain
generally weak through the rest of the daytime hours which will
limit the potential for upscale growth of this initial pulse-type
convection, with PoPs limited to the 30-40 percent range as a result
through sunset.

This evening, a compact midlevel shortwave trough is progged to move
into the TX Panhandle from NE NM, which will provide an increase in
forcing for ascent combined with ongoing outflow collisions from
earlier convection. As a result, there is potential for showers and
thunderstorms to become more widespread after sunset, especially
across the far southern TX Panhandle and adjacent portions of the
South Plains and Rolling Plains. MUCAPEs are progged to remain near
or above 2000 J/kg well after dark, resulting in a continued
potential for heavy rain and strong wind gusts. This potential is
maximized over northern portions of the forecast area, but given the
uncertainty and the moist environment, will keep mentionable PoPs in
place over the most of the area through the overnight hours, with a
majority of guidance pointing to showers and storms ending before
sunrise.

Temperatures are expected to be a bit above normal on Friday with
highs in the mid 90s to near 100, but uncertainty is relatively high
regarding precipitation potential during the day. A majority of
models indicate rich surface moisture remaining in place, though the
monsoonal moisture plume will thin substantially and large scale
subsidence will increase in response to an expansion of ridging
aloft. Surface dewpoints above 60 degrees combined with strong
heating should result in minimal inhibition, and a few isolated
storms look probable during the afternoon hours as a result, though
coverage and duration will both be much lower than today.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1244 PM CDT Thu Jul 24 2025

The long term package is on track for hot temperatures and dry
conditions. An upper high will persist over southeastern CONUS,
however will back build to the west while an upper trough
deamplifies over the coast of California through the weekend. By
middle of next week, the upper high will shift towards the Central
Plains, covering most of southern CONUS. As the high strengthens and
back builds, the monsoonal moisture plume will get pushed to the
west, away from our region. Lack of the monsoonal moisture and
subsidence from the upper high will keep precipitation chances near
zero over the weekend and through next week. Southeasterly surface
winds Saturday afternoon, drawing in moisture from the Gulf, could
result in an isolated thunderstorm or two despite the subsidence.
Height increases due to the upper ridging will keep temperatures hot
through next week with some areas off the Caprock reaching triple
digits over the weekend through next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 616 PM CDT Thu Jul 24 2025

Thunderstorms remain possible at KLBB and KPVW through around 04z
and PROB30s have been included in the TAFs through that time.
Convection is also possible at KCDS and should linger a few hours
longer. Gusty and erratic winds and reduced visibilities are
possible within any storms. Otherwise, VFR and light winds will
persist into Friday morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...30
LONG TERM....10
AVIATION...19
Hazardous weather outlook, Jul 24, 11:48 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1248 PM CDT Thu Jul 24 2025

TXZ021>044-251800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1248 PM CDT Thu Jul 24 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected across much of the
region through late tonight. The strongest storms will be capable of
producing wind gusts up to 65 mph and hail up to the size of
quarters. Heavy rainfall may also result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms are forecast to develop Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 5:10 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lubbock TX
610 PM CDT Thu Jul 24 2025

TXZ024-025-030-031-242345-
Floyd TX-Briscoe TX-Motley TX-Hall TX-
610 PM CDT Thu Jul 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FLOYD...
NORTHWESTERN MOTLEY...SOUTHWESTERN HALL AND EASTERN BRISCOE COUNTIES
THROUGH 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Turkey, moving northeast at 20 mph.  This
activity extended into western Hall county and eastern Briscoe
county.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Turkey, Caprock Canyon State Park, Quitaque, Valley Schools, and
Flomot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3442 10054 3405 10086 3444 10130 3475 10101
      3475 10096
TIME...MOT...LOC 2309Z 212DEG 17KT 3430 10084

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

26
Special weather statement, Jul 24, 5:14 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
614 PM CDT Thu Jul 24 2025

TXZ033-039-242345-
Cochran TX-Yoakum TX-
614 PM CDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT COCHRAN AND YOAKUM COUNTIES
THROUGH 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Bledsoe to 3 miles
southwest of Bronco. These storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Denver City, Plains, Bronco, Lehman, and Bledsoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3381 10305 3383 10303 3383 10278 3296 10272
      3296 10306
TIME...MOT...LOC 2313Z 241DEG 4KT 3366 10305 3321 10306

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

26

The radar

The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bailey

When
July 24, 5:33 PM CST
Where
Bailey County, 2 mi SSW of Muleshoe
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.193, -102.743

A Texas Tech University West Texas mesonet site near Muleshoe measured a severe wind gust of 58 mph.

Thunderstorm Wind, Cottle

When
July 24, 9:10 PM CST to 9:11 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.918, -100.423

A Texas Tech University West Texas mesonet site near Paducah measured severe wind gusts 2110 CST through 2111 CST with a peak gust of 71 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275372, 1275367.